MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; PERMANENT CAUTERY SPATULA

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; PERMANENT CAUTERY SPATULA
Model Number 420184-15
Medical Device Problem Code Arcing (2583)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the provided image was performed by an intuitive surgical, inc.(isi) failure analysis engineer and confirmed thermal damage to the distal clevis.At this time, the complaint investigation to determine the cause of this reported event is currently in progress.As such, the probable root cause cannot yet be determined based on the information provided.The complaint will be reevaluated at investigation completion.
 
Event or Problem Description
It was reported that during a da vinci-assisted head and neck surgical procedure, when starting the surgery, when the surgeon activated the permanent cautery spatula monopolar energy, the tip of the spatula sparked.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the site and obtained the following additional information: damage was noted after the arcing event, the end seems deformed.The customer could not identify where the arcing originated.The arcing seemed to ground between the jaws.Dissection was being performed.Monopolar cut energy was activated when the arcing event occurred.The instrument was connected correctly.The covidien force triad generator was being used at cut:30, coag: 30 settings.The event occurred at the beginning of the surgery, when it was triggered for the first time.A maryland bipolar forceps was also in use when the arcing event occurred.There was no collision.The instrument was in contact with tissue when the arcing event occurred.The instrument tips did not touch staples, clips or sutures while energized.The jaws were not immersed in liquid or contaminated by biodebris.The surgeon does not know what happened.There was no injury.There were no post-surgical complications.The event date was 10/22/2025.The instrument is available for return to isi for evaluation.An image was provided.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The permanent cautery spatula the instrument was found to have charring and localized melting at the yaw pulley.The instrument failed the electrical continuity test.The instrument does show damage to the conductor wire.The instrument had damaged conductor wire insulation at the yaw pulley and the conductor wire was exposed.The complaint was confirmed by failure analysis.The probable root cause of thermal damage is attributed to carbonized tissue on the grips of this bipolar instrument creating a conductive path during use.Thermal damage can also result due to inadvertent energy application from a monopolar instrument.The probable root cause of conductor wire damage is attributed to component susceptibility to damage through external collisions, during use, or during reprocessing.This issue can be resolved by using an alternate instrument to complete the procedure.
 
Event or Problem Description
Refer to h11 for follow-up information.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
PERMANENT CAUTERY SPATULA
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key21636818
Report Number2955842-2025-09652
Device Sequence Number7424437
Product Code NAY
UDI-Device Identifier00886874111543
UDI-Public(01)00886874111543(10)K10220908
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Distributor
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 02/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420184-15
Device Catalogue Number420184
Device Lot NumberK10220908 532
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/21/2025
Supplement Date Received by Manufacturer06/17/2025
Initial Report FDA Received Date03/18/2025
Supplement Report FDA Received Date06/24/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/08/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown